Connecticut, 2022

Tornado in Connecticut, July 28, 2022

July 28, 2022 · NWS ALY · 1 event in 1 county or zone

A thunderstorm developed across northwestern Connecticut during the early evening hours on July 28, 2022 producing a weak EF-0 tornado near Colebrook, which downed some trees and damaged some structures along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A thunderstorm developed across northwestern Connecticut during the early evening hours on July 28, 2022 producing a weak EF-0 tornado near Colebrook, which downed some trees and damaged some structures along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 28, 3:53 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 28, 3:53 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
453 PM EDT Thu Jul 28 2022

.SYNOPSIS...
Showers and thunderstorms ahead of a cold front will end from
northwest to southeast this evening. Some of the storms may be
severe. Skies will become partly cloudy overnight, with a few
additional showers possible Friday as an upper level disturbance
tracks through the region. High pressure will bring fair
weather, along with seasonable temperatures and less humid
conditions for the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
.UPDATE...Thunderstorms have cleared the western Adirondacks and
Mohawk Valley, so the Severe Thunderstorm Watch has been
cancelled for these areas. Severe Thunderstorm Watch 505
remains in effect for the rest of eastern New York, southern
Vermont and western Massachusetts through 8 PM.

Heat Advisory in effect for the mid Hudson Valley through 7 PM...

.PREVIOUS[0350]...We are monitoring convective trends this
afternoon. There is a fairly sizable cluster of showers and
storms across the Adirondacks into parts of the Mohawk Valley
moving east. This activity appears to be associated with a
subtle meso-low, which can been seen when looping the radar
imagery along with a pre- frontal surface trough in central NY.
There is also a trailing line of storms into the western
Catskills, which should also track eastward into the eastern
Catskills, Schoharie Valley and Capital District over the next
1-2 hours. A few storms have recently prompted a few warnings as
of 350 PM. SPC Mesoanalysis indicating significant 0-6 km shear
of 40-50 kt has arrived across our region, so storms will have
the potential to become severe. With steep low level lapse rates
~8 degC/km and strong shear, damaging winds are still expected
to be the main threat. Isolated large hail is possible in the
tallest and most persistent/rotating cores. Transient supercell
structures and bowing segments are likely due to the shear
magnitude. MLCAPE is around 1000-1500 J/Kg, which is sufficient
buoyancy to support severe storms.

The clusters or broken lines of showers and thunderstorms will
generally end from west to east this evening, as forcing
associated with a pre-frontal trough tracks eastward into New
England. Latest CAMs indicating timing of storms exiting
southeast NY and western New England between 8-9 PM.

Short wave ridging will develop overnight, which should allow
for at least partial clearing. Where winds are able to go calm,
there could be some patchy fog developing in favored sheltered
spots. Otherwise, it will be dry and mild with lows ranging from
the mid/upper 50s in the mountains to lower/mid 60s in the
valleys.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Friday will start out dry, with a fast W-SW flow regime aloft
in place. Another short wave will be progressing eastward across
the upper/central Great Lakes during the day. At the surface, a
weak wave of low pressure looks to develop over the mid
Atlantic region along an eastward advancing cold front. This
front and wave may bring some showers (mainly isolated to
scattered) and perhaps an isolated thunderstorm to areas mainly
south of Albany during the afternoon into the evening. Not good
agreement among the model guidance though, as the main question
is how much moisture will return ahead of the approaching short
wave trough. Highest PWATs forecast to be displaced south of our
region. With a strong 150 kt upper level jet directly overhead,
the best forcing should also be south of our region within the
right-entrance region of the jet. Forecast SBCAPE < 300 J/Kg so
no severe weather is expected. High temperatures should be a few
degrees cooler than Thursday, with 80s in the valleys and 70s
in the higher terrain. Dewpoints will be lower as well (mainly
mid 50s to lower 60s).

Any showers should end by around midnight, as the front/wave
move east off the mid Atlantic and southern New England
coastlines. The upper level trough axis will also move through
around this time. Some clouds could linger overnight, with
clearing expected by early Saturday morning.

Saturday looks to be dry with near normal temperatures and
comfortable humidity levels, with a northwest flow regime. Some
patches of clouds may develop in the Adirondacks as a
subtle/weak disturbance moves through in the late morning to
early afternoon. Can't rule out a stray/brief sprinkle, but will
not mention any PoPs in the forecast at this time. Elsewhere
mostly sunny skies should prevail with a northwest breeze
gusting to around 15-20 mph.

Dry/tranquil conditions expected Saturday night with mainly
clear skies and light winds, as surface high pressure moves
directly across the region. Low temperatures look to be slightly
below normal, ranging from the upper 40s in the western
Adirondacks to around 60 in the Hudson Valley from Albany
southward.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Fairly weak, quasi-zonal midlevel flow Sunday/Monday will give
way to increased troughing for Tuesday as a baggy trough
approaches from the west. Weak south/southwest flow at low
levels will promote a seasonably warm airmass with 850 mb temps
advertised in the upper teens. Highs will likely be around 90F
both Mon/Tue in the valleys, but dewpoints are not forecast to
be terribly high. For Tuesday, the weak troughing moves through,
which could touch off some scattered showers and thunderstorms,
especially if it arrives during peak heating. It does not look
like a very strong system at this point with little airmass
change behind it for Wed/Thu. In fact, models hint at midlevel
height rises for Wed/Thu, allowing heat to build again.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Through 18z Fri...Main focus is on thunderstorm potential through
01Z Fri. A few showers have popped up as of 17Z with some brief
downpours possibly reducing vsby to MVFR/IFR. There is a small
chance for a brief isolated thunderstorm at the terminals early this
afternoon. The better chance will come from a complex now working
across central NY as of 17Z. Most likely timeframe for impacts from
TS is mainly between 19-21Z at KGFL, 20-22Z at KALB, and 22-01Z at
KPSF. Impacts include gusty winds in excess of 40 kt, heavy rainfall
reducing vsby to IFR levels, and possibly some hail. TS occurrence
is more uncertain at KPOU so it was omitted, but cannot be ruled out
especially between 22-01Z.

Dewpoints decrease slightly behind the thunderstorms this evening,
but patchy fog will be possible at the typically fog-prone locations
of KGFL/KPSF, especially if those terminals receive rainfall.
Otherwise, VFR conditions are expected behind the storms this
evening to the end of the TAF period, with few-sct diurnal cu
developing late Friday morning.

Winds will be from the south at around 10 kt gusting to near 20 kt
from early to mid-afternoon, becoming light and variable tonight.
Winds may gust in excess of 40 kt in the vicinity of thunderstorms
from variable directions.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Breezy. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: Low Operational Impact. Slight Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Showers and thunderstorms ahead of a cold front will end from
northwest to southeast this evening. Some of the storms may be
severe. Skies will become partly cloudy overnight, with a few
additional showers possible Friday as an upper level disturbance
tracks through the region. High pressure will bring fair
weather, along with seasonable temperatures and less humid
conditions for the upcoming weekend.

Relative humidity will increase to maximum values of around 100
percent tonight, decreasing to minimum values between 40 and 50
percent Friday afternoon. RH values will increase to around 90
to 100 percent Friday night.

Winds tonight will become westerly less than 10 mph, increasing
to 10 to 15 mph on Friday. Winds will remain westerly Friday
night with speeds decreasing to less than 10 mph.

&&

.HYDROLOGY...
Showers and thunderstorms will continue into this evening
before ending. Despite high precipitable water values across the
region (1.25 to 1.75 inches), fast flow aloft should result in
progressive convection and limit locally heavy rainfall. Overall
rainfall amounts of 0.25 to 0.50 of an inch will be possible,
although localized amounts will be highly variable. A few
locations could receive around 1 inch or greater. Given recent
dry conditions, soils and rivers should be able to handle this
rainfall. However, localized flooding can not be ruled out
within urban/poor drainage areas, especially should rainfall
rates exceed 1 inch/hour.

A few additional showers are possible Friday afternoon and
evening, mainly for areas south Albany. Rainfall amounts should
generally be around one tenth of an inch or or less.

Dry weather will return over the weekend into early next week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 7 PM EDT this evening for NYZ059-060-064-
     065.
MA...None.
VT...None.

&&

SYNOPSIS...KL/JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...Thompson
AVIATION...Thompson
FIRE WEATHER...KL/JPV
HYDROLOGY...KL/JPV
Hazardous weather outlook, Jul 28, 3:08 PM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
408 PM EDT Thu Jul 28 2022

MAZ001-025-NYZ032-033-038>043-047>054-058-061-063-066-082>084-
VTZ013>015-291100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Columbia-Western Ulster-Eastern Dutchess-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
408 PM EDT Thu Jul 28 2022

...SEVERE THUNDERSTORM WATCH 505 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Massachusetts, eastern
New York excluding the mid Hudson Valley, and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Tuesday, mainly during the
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested into early this evening.

NYZ059-060-064-065-291100-
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
408 PM EDT Thu Jul 28 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 505 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the mid Hudson Valley of
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Tuesday, mainly during the
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested into early this evening.

CTZ001-013-291100-
Northern Litchfield-Southern Litchfield-
408 PM EDT Thu Jul 28 2022

This Hazardous Weather Outlook is for northwestern Connecticut.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms this afternoon into
this evening. The greatest hazard from these thunderstorms is
expected to be scattered damaging straight line winds, although a few
instances of large hail and perhaps an isolated tornado are also
possible. In addition, locally heavy downpours will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Tuesday, mainly during the
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into this evening.

In the hours before

Special weather statement, Jul 28, 5:01 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Albany NY
601 PM EDT Thu Jul 28 2022

VTZ014-015-282300-
Eastern Windham VT-Western Windham VT-
601 PM EDT Thu Jul 28 2022

...Strong thunderstorms will impact portions of northern Windham
County through 700 PM EDT...

At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chester to West Wardsboro. Movement was east at
35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bellows Falls, Londonderry, Townshend, Stratton, Putney, Saxtons
River, Westminster, Newfane, West Wardsboro, Windham, Rockingham,
Jamaica, Wardsboro, Grafton, Brookline, Athens, North Westminster,
Wardsboro Center, Goose City and East Putney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Vermont.

&&

LAT...LON 4311 7244 4308 7244 4305 7247 4300 7244
      4300 7246 4297 7247 4295 7253 4296 7301
      4299 7301 4312 7291 4311 7287 4317 7287
      4325 7280 4322 7269 4324 7257 4323 7243
      4315 7246 4312 7243
TIME...MOT...LOC 2200Z 253DEG 31KT 4329 7262 4302 7288

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DBT
Local storm report, Jul 28, 5:04 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
604 PM EDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     SCHODACK                42.54N  73.68W
07/28/2022                   RENSSELAER         NY   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN THE TOWN OF SCHODACK.TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER ALY2203513

MEM
Special weather statement, Jul 28, 5:04 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Albany NY
604 PM EDT Thu Jul 28 2022

MAZ001-025-NYZ060-061-282245-
Northern Berkshire MA-Southern Berkshire MA-Eastern Columbia NY-
Western Columbia NY-
604 PM EDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of southern Berkshire
and northeastern Columbia Counties through 645 PM EDT...

At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Austerlitz, or 8 miles southwest of Pittsfield, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pittsfield, Great Barrington, Lee, Lenox, Becket, Austerlitz, Otis,
Philmont, Housatonic, Hinsdale, Stockbridge, Canaan, Richmond, West
Stockbridge, Monterey, Peru, Washington, Alford, Tyringham and
Barkerville.

People attending Tanglewood should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western Massachusetts...and east central New York.

&&

LAT...LON 4238 7301 4239 7306 4238 7307 4233 7306
      4231 7303 4231 7300 4225 7300 4215 7303
      4221 7370 4247 7347 4244 7300
TIME...MOT...LOC 2204Z 277DEG 26KT 4236 7339

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NAS
Local storm report, Jul 28, 5:06 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
606 PM EDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     NIVERVILLE              42.45N  73.65W
07/28/2022                   COLUMBIA           NY   911 CALL CENTER

            TREES AND A WIRE DOWNED ALONG HAWLEY ROAD

&&

EVENT NUMBER ALY2203514

RATHBUN
Local storm report, Jul 28, 5:07 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
607 PM EDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     GRAFTON                 42.77N  73.44W
07/28/2022                   RENSSELAER         NY   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A COUPLE OF TREES DOWN IN THE
            TOWN OF GRAFTON. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER ALY2203515

MEM
Special weather statement, Jul 28, 5:26 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Albany NY
626 PM EDT Thu Jul 28 2022

VTZ014-015-282300-
Eastern Windham VT-Western Windham VT-
626 PM EDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of southeastern Windham
County through 700 PM EDT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Guilford Center, or near Brattleboro, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brattleboro, Putney, Vernon, Guilford Center, Guilford, Marlboro,
North Vernon, South Newfane, East Dummerston, East Putney, Fairview
Village, Williamsville, Dummerston Center, Putney Station, Green
River, Williamsville Station, West Dummerston, Grove, East Putney
Station and Brookside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Vermont.

&&

LAT...LON 4300 7246 4298 7246 4297 7247 4296 7252
      4295 7253 4292 7252 4290 7253 4288 7255
      4281 7254 4278 7251 4277 7252 4276 7251
      4277 7249 4273 7246 4273 7271 4295 7277
      4301 7245
TIME...MOT...LOC 2226Z 262DEG 34KT 4280 7265

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DBT

The radar

The Albany radar (KENX), 102 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Litchfield

When
July 28, 5:35 PM EST to 5:45 PM EST
Where
Litchfield County, 0.69 mi NW of South Norfolk to 1.43 mi SW of Colebrook
Rating
EF0
Path length
5 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
41.928, -73.208

An EF-0 tornado touched down about 2 miles south-southwest of Dennis Hill State Park along Smith Road and traveled northeastward for about 5 miles before ending about 2 miles southwest of Colebrook along Pinney Street. Damage was sporadic and consisted mostly of downed hardwood trees and broken tree branches. A couple of barns along Pinney Street lost some siding and one of the barns had a door torn off. There were many eye witnesses which provided both video and pictures of the tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyThe tornado archive for Connecticut, 2022Warnings in Connecticut, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044937.